Virginia, 2010Damaging Winds in Virginia, July 21, 2010
July 21, 2010 · NWS RNK · 3 events in 2 counties and zones
A weak cold front drifted south over the area triggering scattered showers and thunderstorms. A few of the storms brought damaging winds to the Southside of Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A weak cold front drifted south over the area triggering scattered showers and thunderstorms. A few of the storms brought damaging winds to the Southside of Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 21, 1:33 PM EST, 3 hours 6 minutes earlier.
Area forecast discussion, Jul 21, 1:33 PM EST, 3 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
233 PM EDT WED JUL 21 2010
.SYNOPSIS...
A WEAK COLD FRONT WILL APPROACH THE REGION BY THURSDAY. FRIDAY
THROUGH SUNDAY THE FRONT WILL RETREAT BACK NORTH. THIS WEATHER PATTERN
WILL RESULT IN ABOVE NORMAL TEMPERATURES AND ONLY ISOLATED SHOWERS AND
THUNDERSTORMS BY THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
SPC AND HPC SREF AS WELL AS LOCAL WRF AND HRRR ALL SHOWING THE
BULK OF THE THUNDERSTORMS EXPECTED TO DEVELOP THIS AFTERNOON OVER
FAR SOUTHWEST VIRGINIA MAINLY FROM MERCER COUNTY SOUTH TO WATAUGA
COUNTY. MSAS ANALYSIS WAS SHOWING THE LOWEST LIFTED INDEX VALUES
IN THAT REGION AT 18Z/2PM. AREA RADAR WERE SHOWING SCATTERED
THUNDERSTORMS ACROSS MUCH OF SOUTHERN WEST VIRGINIA. LOW AND MID
LEVEL WEST WINDS WERE STRONGER TODAY THAN ON TUESDAY...SO
AS SHOWN ON MUCH OF THE MODELS...DOWNSLOPING COMPONENT MAY LIMIT
COVERAGE OF STORMS EAST OF THE BLUE RIDGE. HOWEVER... THE AIR MASS
HAS GOTTEN UNSTABLE IN THE FAR EASTERN COUNTY WARNING AREA SO
EXPECT ISOLATED TO SCATTERED STORMS TO DEVELOP EAST OF A LINE FROM
LYNCHBURG TO MARTINSVILLE. SO HAVE THE HIGHEST PROBABILITY OF
PRECIPITATION IN THE FAR SOUTHWEST AND FAR SOUTHEAST FOR THIS
EVENING.
SIMILAR TO THE PAST FEW DAYS...SHOWERS AND THUNDERSTORMS WILL
DISSIPATE BETWEEN 00Z/8PM AND 03Z/11PM...WITH ONLY A LOW CHANCE IN
THE WESTERN UPSLOPE AREAS OVERNIGHT. MINIMUM TEMPERATURES WILL
ALSO BE SIMILAR TO PAST FEW NIGHTS SO STAYED CLOSE TO CONTINUITY.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY/...
MODELS ARE HAVING DIFFICULTY WITH THE MCS ACTIVITY AND SUBTLE
SHORTWAVES/INTERACTIONS WITH OUTFLOW BOUNDARIES. FOR THIS
PERIOD...LEANING TOWARD THE 12Z NAM SOLUTION BASED ON UPPER REGIME
PATTERN...AND FLOW...ALONG WITH LOW LVL THETA-E GRADIENTS.
ACTUALLY WE SHOULD START TO SEE A DECREASE IN COVERAGE AS WE HEAD
INTO THIS PERIOD AS THE UPPER RIDGE BUILDS CAPPING OFF MOST
CONVECTION. FOR THURSDAY MORNING...ANTICIPATING ANOTHER MCS REMNANT
TO BE SKIRTING BY OVER SE KY/FAR SW VA INTO NW NC. WILL KEEP CHANCE
POPS IN THE FAR SW WITH LITTLE TO NONE TO THE EAST...WITH NW FLOW
BRINGING SOMEWHAT DRIER AIR IN. DURING THE AFTN...THE AIRMASS
DESTABILIZES AND FLOW BACKS OVER THE MTNS...SO KEEPING ISOLATED POPS
IN FOR MOST OF THE WEST WITH CHANCE IN THE FAR SW LINGERING ALONG
THE HIGHER THETA-E BOUNDARY. FOR THE PIEDMONT...NOT REALLY SEEING A
GOOD FOCUSING MECHANISM FOR CONVECTION AS HEIGHT BUILD.
THE CONVECTIVE ACTIVITY SHOULD WANE THURSDAY LATE EVENING WITH SOME
RESIDUAL CLOUDS IN THE MTNS.
FRIDAY...THE HEAT BUILDS AND THE THREAT FOR SCT CONVECTION IS ALMOST
ELIMINATED PER WARMER AIR ALOFT. STILL WILL HAVE TO WATCH FOR ANY
UPSTREAM ACTIVITY OVER THE OHIO VALLEY AND MODELS HINT AT A LITTLE
DEVELOPMENT MOVING ACROSS WV INTO THE MTNS IN THE AFTN. WILL KEEP A
SLIGHT CHANCE FOR CONVECTION TO ACCOUNT FOR THIS.
BY FRIDAY NIGHT-SAT THE UPPER RIDGE IS SUPPRESSING CONVECTION WITH
STORMS TRACKING FURTHER NORTH ACROSS THE SRN GT LAKES INTO THE PA/NY
AREA. ASIDE FROM THE ISOLATE POP UP STORM ON THE MTNS SAT AFTERNOON
DOWN TOWARD THE SRN BLUE RIDGE...SHOULD BE HOT. HUMIDITIES ARE GOING
TO MAKE IT FEEL MORE LIKE 105 DOWN TOWARD BUCKINGHAM TO DANVILLE SAT
AFTN WITH ACTUAL HIGHS CLOSE TO THE CENTURY MARK. WILL CONTINUE TO
HIGHLIGHT THE HEAT IN THE HWO.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
PERSISTENT SUBTROPICAL RIDGE ACROSS THE SOUTHEAST WILL STICK AROUND
INTO EARLY NEXT WEEK. MODELS STARTING TO SHOW UPPER TROUGH MOVING
ACROSS THE GREAT LAKES INTO THE NORTHEAST AMPLIFYING THE FLOW OVER
THE FORECAST AREA. AFTER THE EXTENSIVE HEAT SAT-SUN WE WILL SEE
TEMPS HEADING BACK TO WHAT WE HAVE HAD RECENTLY...HIGHS IN THE 80S
MTNS...LOWER 90S EAST. A BACKDOOR FRONT IS PROGGED TO SINK AS FAR
SOUTH AS THE NC/SC BORDER BY TUESDAY. STILL FINDING THIS TO BE TOO
AGGRESSIVE GIVEN THE HISTORY OF THIS RIDGE HOLDING ON.
WILL LEAN TOWARD A SLOWER/LESS SOUTHWARD ADJUSTMENT TO THE FRONT
NEXT WEEK. THE FLOW WILL BE COMING OUT OF THE NW NEXT WEEK SO
IMPULSES AGAIN WILL BRING A POTENTIAL OF OFF AND ON AGAIN CHANCES OF
MCS/S. FOR NOW WILL KEEP CHANCES HIGHER IN THE SOUTH...BUT LIMIT IT
TO CHANCE POPS ONLY. IF WE GET A BETTER SWD PUSH TO THE
FRONT...LOWER DEW POINTS/HUMIDITY CAN BE EXPECTED TUE.
MODELS ALSO SHOWING POTENTIAL DISTURBANCE IN THE TROPICS MAKING A
TRACK INTO THE GULF OF MEXICO THIS WEEKEND STEERING IT INTO THE
LOWER MS VALLEY BY SUNDAY-MONDAY. MOISTURE WILL BE FEEDING NORTHWARD
INTO THIS FRONT...SO MONDAY COULD BE STORMY...ESPECIALLY OVER THE
SRN EXTREME CWA.
THE PATTERN LOOKS TO LINGER LIKE THIS INTO THE END OF NEXT WEEK.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
SHORT RANGE MODELS ARE SHOWING THE BEST COVERAGE SHOWERS AND
THUNDERSTORMS THROUGH 00Z TONIGHT IN FAR SOUTHWEST VIRGINIA AND
WITH A SECONDARY MAX FROM SOUTHERN VIRGINIA INTO NORTH CAROLINA.
THIS GIVES KBLF THE BEST CHANCE OF THUNDERSTORMS THIS AFTERNOON
AND THIS WAS THE ONLY TAF SITE THUNDER WAS INCLUDE IN THE BODY OF
THE FORECAST. MEDIUM CONFIDENCE THAT STORM DEVELOPMENT IN SOUTHERN
VIRGINIA MAY BE FARTHER EAST OF KDAN SO ONLY PUT IN A CB CLOUD
TYPE AT THIS TIME. ANY OF THE STRONGER THUNDERSTORMS WILL CONTAIN
GUSTY WINDS AND VERY HEAVY RAIN WITH MVFR CEILINGS AND
VISIBILITIES.
AFTER 00Z SHOWERS AND THUNDERSTORMS WILL DISSIPATE IN ALL BUT THE
WESTERN UPSLOPE AREAS...AND EVEN THERE AFTER 03Z COVERAGE WILL BE
LESS AND INTENSITY OF SHOWERS WILL BE MUCH LIGHTER. LOW CONFIDENCE
AS FAR AS FOG FORMATION OVERNIGHT. IT WILL DEPEND ON LOCATION OF
RAINFALL THIS AFTERNOON AND HOW MUCH CLOUDS CLEAR OUT BY MORNING.
AS THE UPPER RIDGE BUILDS IN FRIDAY THROUGH SUNDAY...SHOWERS AND
THUNDERSTORMS WILL BECOME MORE ISOLATED BUT THE AIR MASS WILL BE
WARMER.
&&
.HYDROLOGY...
BANDS OF SHOWERS AND STORMS COULD RESULT IN LOCALLY HEAVY RAINFALL
OVER PARTS OF SOUTHEAST WEST VA AND ALONG THE WESTERN SLOPES OF SE
WVA. RAINFALL RATES OF UP TO 3 INCHES PER HOUR ARE POSSIBLE. THIS
COMBINED WITH RELATIVELY WET SOIL COULD LEAD TO FLASH FLOODING
ESPCLY ALONG SMALLER CREEKS AND STREAMS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR VAZ007-
009>017-032.
NC...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR NCZ001>003-
018-019.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ042>045.
&&
SYNOPSIS...AMS/JH
NEAR TERM...AMS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/JH
HYDROLOGY...AMSHazardous weather outlook, Jul 21, 2:09 PM EST, 2 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
309 PM EDT WED JUL 21 2010
NCZ001>003-018-019-VAZ007-009>017-032-WVZ042>045-221915-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-TAZEWELL-SMYTH-BLAND-GILES-
WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-PATRICK-MERCER-
SUMMERS-MONROE-GREENBRIER-
309 PM EDT WED JUL 21 2010
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH THIS
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WOULD BE
DAMAGING WIND GUST.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS COULD BE SEVERE AND MAY PRODUCE DAMAGING
WIND GUSTS THURSDAY. STORMS MOVING OVER THE SAME AREA MAY LEAD TO
LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
NCZ004>006-020-VAZ043>047-058-059-221915-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
309 PM EDT WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WOULD BE DAMAGING
WINDS. LOCALIZED FLASH FLOODING WILL ALSO BE POSSIBLE IF THE
STORMS ORGANIZE AND MOVE ACROSS THE SAME AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS COULD BE SEVERE AND MAY PRODUCE DAMAGING
WIND GUSTS THURSDAY AFTERNOON. STORMS MOVING OVER THE SAME AREA
MAY LEAD TO LOCALIZED FLASH FLOODING.
FRIDAY AND SATURDAY...THE COMBINATION OF THE TEMPERATURE AND
HUMIDITY MAY CAUSE THE HEAT INDEX TO HOVER AROUND 105 DEGREES FOR
A FEW HOURS IN THE AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
VAZ018>020-022>024-033>035-221915-
CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-FRANKLIN-
BEDFORD-AMHERST-
309 PM EDT WED JUL 21 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING. THE PRIMARY THREAT FROM ANY SEVERE STORMS WOULD BE
DAMAGING WINDS AND VERY HEAVY RAIN. LOCALIZED FLASH FLOODING WILL
ALSO BE POSSIBLE IF THE STORMS ORGANIZE AND MOVE ACROSS THE SAME
AREA.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
ISOLATED THUNDERSTORMS COULD BE SEVERE AND MAY PRODUCE DAMAGING
WIND GUSTS THURSDAY AFTERNOON. STORMS MOVING OVER THE SAME AREA
MAY LEAD TO LOCALIZED FLASH FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
In the hours before
Special weather statement, Jul 21, 3:46 PM EST, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
446 PM EDT WED JUL 21 2010
VAZ058-059-212115-
CHARLOTTE VA-HALIFAX VA-
446 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM WILL AFFECT CHARLOTTE AND HALIFAX
COUNTIES...
AT 441 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR DRYBURG...
MOVING EAST AT 20 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THIS STORM WILL BE NEAR REDOAK AROUND 455 PM.
LAT...LON 3682 7855 3671 7863 3668 7862 3672 7883
3684 7877 3684 7853
WPSpecial weather statement, Jul 21, 3:55 PM EST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
455 PM EDT WED JUL 21 2010
VAZ043-044-212145-
HENRY VA-PITTSYLVANIA VA-
455 PM EDT WED JUL 21 2010
...STRONG THUNDERSTORMS WILL AFFECT HENRY AND PITTSYLVANIA
COUNTIES...
AT 454 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM
LEATHERWOOD TO SANDY RIVER TO AXTON...MOVING EAST AT 25 MPH.
WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN
WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS
AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
THESE STORMS WILL BE NEAR SANDY RIVER AROUND 500 PM...SWANSONVILLE
AROUND 515 PM...WESTOVER HILLS AROUND 535 PM...DRY FORK AROUND 540
PM AND DANVILLE CITY AROUND 545 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3657 7988 3671 7980 3677 7982 3678 7944
3665 7935 3655 7944 3655 7974
WPSpecial weather statement, Jul 21, 4:15 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
515 PM EDT WED JUL 21 2010
VAZ033-034-212215-
BEDFORD VA-FRANKLIN VA-
515 PM EDT WED JUL 21 2010
...A STRONG THUNDERSTORM WILL AFFECT BEDFORD AND FRANKLIN COUNTIES...
AT 511 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 7 MILES SOUTHWEST
OF MONETA...MOVING EAST AT 30 MPH.
WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.
THIS STORM WILL BE NEAR SOUTHERN SMITH MOUNTAIN LAKE AROUND 520 PM
AND SMITH MOUNTAIN LAKE STATE PARK AROUND 525 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3704 7951 3706 7956 3704 7957 3705 7959
3699 7961 3705 7981 3718 7974 3716 7939
RBThunderstorm Wind, Pittsylvania
- When
- July 21, 4:39 PM EST
- Where
- Pittsylvania County, 3.04 mi SE of Vandola
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Department of Highways
- Coordinates
- 36.550, -79.480
Thunderstorm winds brought down a tree on Old Mayfield Road.
Thunderstorm Wind, Pittsylvania
- When
- July 21, 4:50 PM EST
- Where
- Pittsylvania County, 1.1 mi W of Hurt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Department of Highways
- Coordinates
- 37.080, -79.300
One tree was blown down by thunderstorm winds at Pocket Road exit off Highway 29.
Thunderstorm Wind, Charlotte
- When
- July 21, 6:06 PM EST
- Where
- Charlotte County, Drakes Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $700
- Reported by
- Public
- Coordinates
- 37.000, -78.600
Thunderstorm winds brought down one tree on Marshall Street.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strike in Wyoming, July 21, 20101 death · 17 injured · 1 event
- Flash Flood in Ohio, July 21, 20101 death · 4 injured · $300,000 · 1 event
- Heat in Alabama, July 21 to 26, 201020 injured · 11 events
- Rip Current in Michigan, July 21, 20101 death · 1 event
- Flash Flood and Hail in Vermont, July 21, 2010$1.8 million · 2 in hail · 48 events
- Tornado and Flash Flooding in Iowa, July 21 to 22, 2010$2.0 million · EF1 · 11 events
- Damaging Winds and Lightning Strike in North Carolina, July 21, 2010$6.0 million · 50 kt wind · 4 events
- Flash Flooding and Hail in Iowa, July 21 to 22, 20104 injured · $685,000 · 1 in hail · 14 events
- Tornado and Flood in Connecticut, July 21, 2010$691,000 · EF1 · 12 events
- Hail and Damaging Winds in New York, July 21, 2010$680,000 · 1.75 in hail · 18 events
- Tornadoes and Hail in Maine, July 21, 20101 injured · $70,000 · EF1 · 32 events
- Hail and Damaging Winds in New York, July 21, 2010$61,000 · 2 in hail · 60 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 243181, 243182, 243183.